Dec 24, 2015
Am on combo tenovir/lamivudine/efavirenz for about 18 months now. My vl was <20 undetectable two months after and still is. My cd4 is now 380. I have followed your few remarks about Atripla falling from grace due to its efavirenz content. While i share your concern its also scary for some of us who have limited choice because of our geography and third world location limiting our access to more safer therapy like Triumeq or Stribild becos no generics of these are available. I have always taken my drugs with trepidation every nite too followed by funny dreams and sometimes insomnia. Is there really risk of mental health issues becos of efavirenz? Any risk of kidney or liver damage at the current dosage.
Response from Dr. Young
Hello and thanks for posting your important question.
Yes, efavirenz has fallen from grace in high income countries, but in resource-limited places (like your's I presume), efavirenz-based treatments are the mainstay and for good reason.
Kidney toxicity is certainly something to be mindful of current TDF formulated tenofovir product. Routine and periodic monitoring for kidney function is recommended here in the US and EU, and I'd ask if its available in your clinic.
While neither Triumeq or Stribild may not be available, it's entirely relevant to know that the World Health Organization has now endorsed first-line ART with either dolutegravir (part of Triumeq) or with lower (400 mg) dose efavirenz. Both are better tolerated than 600 mg efavirenz currently used; I'm in strong favor of the use of dolutegravir for low income countries for its better tolerability and lower risk of drug resistance. Generic manufacturers are fast developing products that utilize both of these medications and I'd expect their availability in low income countries within 1-2 years.
I hope that's helpful. Be well in this holiday season. BY
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.